Jump to content
Important Survey - Please Participate ×

Advice appreciated


[ne...]

Recommended Posts

I am already on valium, the recommended benzo to kick.  I am at about 55-60 mg/day, escalted from 20mg/day six years ago.  The drug now has little affect other than if I don't take it I feel worse than if I do take my dosage.  I have failed in two taper attempts, have a clueless doc, and need a new approach, or at least renewed hope that I can accomplish this.

 

My "clueless doc" (he may be fine, I don't know) has suggested Prozac as a withdrawal support drug. Do others have that experience to share with me? I know a slow taper is best.  I plan at least a year.  That is daunting bcs I am feeling crappy now.(Anxiety), sleeplisness, short term memory problems, etc.). I am in a mess (no, not suicidal) but unable to work effectively or live a rewarding life.  I feel chained to this future.  Any advice will be appreciated.

Link to comment
Share on other sites

Neutron, you are very insightful saying you are "chained" to this future. You are so right.

 

In other words, there's no way through it but through it. Yuck!

 

The best you can do is make the withdrawal manageable according to your life circumstances. Along the way you will find little things that help, and little things that make it worse. You will become more philosophical and spiritual, and will develop a new sense of hope in response to the hopelessness that benzo withdrawal plagues us with.

 

So there's a good place to start. Start with hope. Know that many, many, many people have gotten off benzos without proper support, living lives teetering on the edge, and have come out the other side stronger and happier than ever. Keep your accepting attitude that for this phase, you will be unable to work as before or live a rewarding life, but that this is TEMPORARY.

 

Start working on your taper plan and post to the taper board. Come here often for support. We're on your team!

 

BTW I tried several SSRIs during my taper but none helped. I found the anxiety very hard to cope with. But that doesn't mean that prozac won't help you. Drugs that I've noticed have helped different people in different ways on this forum include neurontin, lyrica, remeron. Others condemn these drugs. We are each our own experiment, and what works for others may not work for you, and vice versa.

 

You will succeed as long as you're realistic in your expectations, and take your taper slow enough.

 

I used 12 step meetings to help me and now believe I couldn't have done it without those meetings. Attended one nearly every day. They gave me something to look forward to, and gave me a lot of tools.

Link to comment
Share on other sites

Thank you Yram. I don't know how this will go.  I think a year or two of much misery is in store.  That, in itself, is depressing.  I am planning a .5 mg/week taper. Sound resonable?  That's about 80-90 weeeks. DAMN! Does anyone think 1 mg/week is too fast?

 

I know every moment will not be terrible, just many, even most. But I am essentially disabled, unable to work at a living wage, so all seems very bleak to me.  How did I ever get here?  I am 62 frigggin years old! I should have been smartrer than to take valium for six years bcs of two panic attacks. Bad on me for doing it (my responsibility) and bad on the doc for prescribing a lifetime supply.  I literally cannot take all that is presrcibed for me.

 

I am not a twelve step "fan". Thank you, but that is not for me.

Link to comment
Share on other sites

For me personally, coming down from 45mg a day was'nt to bad until i hit the low dose of 5mg. So hopefully the majority of your taper if done correctly will not be as bad as you may think. It can be done, so good luck.
Link to comment
Share on other sites

KF81.  Thanks for the response.  What was your taper rate ? I have read/heard that people often hit a "wall" somewhere under 10 mg if they have, like I have, been on over 40mg for years.
Link to comment
Share on other sites

Neutron, I crossed over from 0.75mg ativan to 7.5mg valium after only being on Ativan from February through June. So I have not been at your level of valium. But Ashton recommends a 10% cut every 1-2 weeks.  So at 50mgs valium, you could start with a 5mg cut instead of a 0.5mg cut.....hold for one or two weeks until it stabalized. And then tailor you percentage from there. I am at the end of my taper and cutting much more than 10% and have been fine......so far.
Link to comment
Share on other sites

I knew you were going to ask me about my taper rate lol  I honestly can not remember a lot as it was up and down a little

and now looking back i think i may of experienced some brain fog.

 

It was done through a doctor so i just picked up the prescriptions and took them to the chemist and picked up my

dosage daily. But i do remember that it was not that bad until the last 5mg.

 

I think the wall you are talking about affects most long term benzo users with moderate to high doses.

 

Don't let it frighten you off though, yes the last bit is tricky but then it is to be expected considering our body's become

used to the benzo. I am not the person to talk too when it comes to tapers, but there are people here that will give you excellent advise and unlike me can remember and guide you through it.

 

You could start a new thread asking for help about tapering and go from there.

 

But my experience is that, as long as you go at a reasonable rate, if should'nt get a lot worse until the last bit. But the

last bit is not really really bad, it is just that i noticed it more, but i and many others here have done it, and you can too !

Link to comment
Share on other sites

×
×
  • Create New...